Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 210, NWS La Crosse, WI

July 20, 1998Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 5:12 PM CDT for Richland County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 5:12 PM CDT (22:12 UTC)
Expired
Jul 20, 1998, 6:15 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Richland County, WI

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:30 PM CDTThunderstorm Wind 55Boaz, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 202212 RRA
SVRLSE
WIC103-202315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TOWERVILLE...OR 40 MILES SOUTHEAST OF LA
  CROSSE... MOVING EAST AT 45 MPH. WINDS OF OVER 90 MPH HAVE BEEN
  REPORTED WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSSTOWN BY 530 PM
  RICHLAND CENTER AND ROCKBRIDGE AROUND 545 PM

THIS SEVERE THUNDERSTORM HAS PRODUCED TORNADO-LIKE DAMAGE.
TAKE SHELTER IMMEDIATELY IN A STRONG BUILDING.

LUSSKY


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 11:23 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT MON JUL 20 1998

PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB
WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS
IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST
CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN
IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS.

AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC
FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN
STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN
MINNESOTA  MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT
AREA EARLIER THAN PREVIOUSLY THOUGHT.

SHEA

In the hours before

Special weather statement, Jul 20, 3:20 PM CDT, 1 hour 52 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 1 hour 52 minutes before
WIZ042-053-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE...

AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS
HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH...
WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY
RAIN.

TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
Jul 20, 2:32 PM CDTSevere Thunderstorm WarningARXLa Crosse53 min
Jul 20, 4:54 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon81 min
Jul 20, 5:26 PM CDTSevere Thunderstorm WarningARXGrant49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.